Heparin-induced thrombocytopenia (HIT I) is a severe, life-threatening, and immunological drug reaction. According to the clinical-laboratory characteristics, there are two types of HIT: type I (HIT I) and type II (HIT II). HIT I is the result of non-immunologic, direct interaction of heparin with the platelet surface. Contrary, HIT II is immunologically induced (antibody-mediated) and life-threatening side effect of heparin therapy, often associated with thromboembolic complications. All patients receiving heparin are exposed to the development of anti-heparin antibodies, irrespective of the heparin dosage, type, and method of administration. HIT most commonly develops in intensive care patients, dialyzed patients, and cardiosurgical and orthopedic patients. It commonly develops after 5–10 days of heparin therapy. Platelet count decreases by more than 50% from the baseline and ranges from 20 × 109/L to 100 × 109/L. In HIT II, thromboembolic complications usually include deep-vein thrombosis and pulmonary embolism, but they also include arterial occlusion of the extremities, myocardial infarction, stroke, and necrosis and organ damage. Clinical assessment of the HIT probability using 4T´s score system, systematic monitoring of platelet number in heparin-receiving patients, and specific laboratory diagnosis of anti-heparin antibodies substantially contribute to the final confirmation of the diagnosis, enable timely administration of direct non-heparin thrombin antagonists, and reduce mortality from thromboembolic complications.
Part of the book: Anticoagulant Drugs